incredible-marketing Arrow


When Should I Send Someone to the ER for an Overdose?

If you think someone is overdosing, unless you are already in the car and near the hospital, it’s better to call 911 than to go to the emergency room. Someone who is overdosing is hardly breathing or not breathing at all and there will probably not be time to put the person in the car and drive her to the hospital. To give her the best chance of survival, someone has to breathe for her by giving her mouth-to-mouth every five seconds or so until help arrives. Obviously, it’s difficult to do that while driving.

If you happen to have Narcan, or naloxone, handy, use it. It won’t make the situation worse and it could save her life. Even if you do administer naloxone, call 911 or get to the emergency room immediately. Naloxone is a short-acting drug and the user can go back into overdose when the naloxone wears off.

In an effort to reduce deaths from overdose, most states have adopted good samaritan laws. In those states, neither you nor the person overdosing can be arrested, charged, or prosecuted for possession of drugs or paraphernalia if you call 911 seeking medical help for an overdose. The exceptions, as of June 2017 are Arizona, Idaho, Wyoming, Kansas, Iowa, Missouri, Oklahoma, Texas, South Carolina, and Maine. The extent of the immunity also varies by state, but clearly, if someone’s life is at stake, it’s worth the risk to get help.

Sometimes, it may be hard to tell whether someone is overdosing or just really high. Someone who is very high might have constricted pupils, slack muscles, slurred speech, and may nod off. She will respond, however, to stimuli, such as loud noises or shaking.

Someone who is overdosing will likely be unconscious and unresponsive to stimuli. She will be very limp. If she is awake, she will be unable to talk. Breathing and pulse may be very slow or stopped. Light skinned people will turn purple and dark skinned people will turn ashen. They may vomit or make choking sounds. Finger tips may turn blue or black. If any of these symptoms are present, call 911 right away.

People often believe that someone struggling with addiction needs to hit bottom before she can recover. For more than 50,000 people each year, “hitting bottom” means death. If you or someone you love is struggling with addiction, don’t wait for an overdose to get help. Gardens Wellness Center offers medically assisted detox in a comfortable environment. Call us today at 844-325-9168 or email us at